Colorado, 2003

Heavy Snow in Colorado, April 5 to 6, 2003

April 5 to 6, 2003 · NWS GLD · 2 events in 2 counties and zones

Light snow began during the evening hours of Saturday April 5th and intensified to heavy snow during the overnight hours across eastern Colorado, northwest Kansas and southwest Nebraska. Snow accumulations of 6 to 8 inches were common across Kit Carson county and southeast Yuma county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Light snow began during the evening hours of Saturday April 5th and intensified to heavy snow during the overnight hours across eastern Colorado, northwest Kansas and southwest Nebraska. Snow accumulations of 6 to 8 inches were common across Kit Carson county and southeast Yuma county. Snow and blowing snow resulted in reduced visibilities and hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 2:55 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 5, 2:55 PM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MST SAT APR 5 2003

CHALLENGE IS TONIGHT AND SUNDAYS SNOW EVENT.

AVN AND ETA COMING CLOSER TOGETHER ON SYNOPTIC PATTERN FOR TONIGHT
AND SUN. LOTS OF ISENTROPIC UPGLIDE TONIGHT...PARTICULARLY ON THE
295 AND 300K SURFACES...AND PARTICULARLY BETWEEN 03Z AND 15Z. SAME
APPLIES TO POSITIVE UPWARD MOTION (+OMEGA) IN THE 700-500MB RANGE.
MAX OMEGA IS ALONG THE KS/NEB BORDER AND NORTH WHERE I HAVE PLACED
THE WARNING. SOUNDINGS SHOW LOTS OF MOISTURE FROM VERY LOW LEVELS TO
500MB AND ABOVE BETWEEN 05Z OR SO AND 13Z. INITIALLY IT IS ONLY
ABOUT -1C AT 850MB AND -6 OR SO AT 700MB. HOWEVER APPEARS SATURATION
IS TO NEAR 600MB AND WITH UPWARD MOTION THERE (SYNOPTIC AND
ISENTROPIC) PRECIPITATION (SNOW) WILL INITIATE AT THAT LEVEL. IF SO
ALL PRECIP TO BE SNOW...QUICKLY COOLING BELOW LEVELS. THIS APPLIES
TO AREA OF I-70 AND NORTH.

SOUTH OF THERE PRECIPITATION TO INITIALLY BE RAIN BUT SHOULD TURN TO
SNOW AS MORNING APPROACHES. AS DAY PROGRESSES SNOW WILL TAPER OFF
FROM WEST AS SURFACE AND UPPER SYSTEM MOVE ENE SLOWLY OUT OF AREA.
WILL END MOST OF SNOW (LIGHT SNOW EVERYWHERE SUN) BY LATE AFTERNOON.
BRISK SE WINDS THIS EVENING TO BECOME NORTHEAST BY MORNING THEN
NORTH. SOME DRIFTING AND LOW VISIBILITIES...PARTICULARLY IN THE
AREAS OF HEAVIER SNOW. HIGH TEMPERATURES IN THE 30S.

AS ALWAYS FINAL AMOUNTS OF SNOW MAY VARY SLIGHTLY DEPENDING OF EXACT
TRACK AND TIMING OF STORM.

ALL ENDS SUN NIGHT BUT HAVE KEPT SCATTERED FLURRIES IN. LOWS IN THE
20S. NOT MUCH CLEARING MON AS ANOTHER WEAK SHORTWAVE APPROACHES.
HIGHS TRY TO MAKE IT TO UPPER 30S AND LOW 40S. SHORTWAVE MOVES
ACROSS FROM NW TO SE IN NW FLOW MON NIGHT. HAVE ADDED SLIGHT CHANCE
SNOW SHOWERS WITH BEST CHANCE IN E CO.

WARMING SLOWLY BEGINS ON TUE...AND SHOWS DRAMATIC INCREASE FROM WED
ON AS UPPER WARM RIDGE MOVES IN FROM WEST. DRY FROM TUE THROUGH
SAT...BUT WITH CHANCES FOR UNSTABLE WEATHER (TSRA) INCREASING LATE
SAT INTO SUN AS SW FLOW ALOFT INCREASES.

THANKS TO LBF...GID AND BOU FOR COLLABORATION.

.GLD...WINTER STORM WARNING TONIGHT AND SUN FOR YUMA CNTY CO AND SW
NEB. WINTER WEATHER ADVISORY TONIGHT AND SUN FOR KIT CARSON AND
CHEYENNE CNTY CO AND KS NORTH OF I-70.

RJC
Hazardous weather outlook, Apr 5, 4:30 PM MST, 4 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

AN EARLY SPRING STORM WILL MOVE ACROSS THE TRI STATE AREA TONIGHT
AND SUNDAY BRINGING A RETURN OF WINTER WEATHER TO THE AREA. A WINTER
STORM WARNING HAS BEEN ISSUED FOR YUMA COUNTY COLORADO AND EXTREME
SOUTHWEST NEBRASKA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
MOST OF NORTHWEST KANSAS. SNOW AND BLOWING SNOW WILL COMBINE WITH 15
TO 25 MPH WINDS REDUCING VISIBILITIES OVER THE REGION TONIGHT MAKING
DRIVING HAZARDOUS AND ILL ADVISED. SNOW AMOUNTS WILL RANGE FROM UP
TO TWO INCHES SOUTH OF INTERSTATE 70 TO UP TO 8 INCHES IN SOUTHWEST
NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM WILL CONTINUE THROUGH SUNDAY...ONLY ABATING LATE IN THE
DAY AS IT MOVES TO THE NORTHEAST INTO SOUTHEAST NEBRASKA. THE WINTER
STORM WARNING AND WINTER WEATHER ADVISORY WILL CONTINUE THROUGH THE
DAY SUNDAY. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2 INCHES IN THE
SOUTHEAST TO 8 INCHES IN SOUTHWEST NEBRASKA. BLOWING AND DRIFTING OF
SNOW WILL CONTINUE TO REDUCE VISIBILITIES AND MAKE FOR HAZARDOUS
TRAVEL CONDITIONS. CONDITIONS WILL IMPROVE LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER TOTAL SNOWFALL
AMOUNTS ARE SOLICITED AFTER THE STORM HAS LEFT THE AREA.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Kit Carson County

When
April 5, 9:00 PM MST to April 6, 2:00 PM MST
Where
Kit Carson County forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Heavy Snow, Yuma County

When
April 5, 9:00 PM MST to April 6, 2:00 PM MST
Where
Yuma County forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346196, 5346197.